Caring for the Dying: End-of-Life Care PDF Print E-mail
Sunday, 06 June 2010 11:57

Once it’s known that your loved one is beginning to die, what can you expect to happen, and what can we all do to make the remaining hours as comfortable as possible?

What happens during the dying process?  How long does it take? Dying is affected by many variables such as the presence of heart disease, dementia, diabetes, or infection (pneumonia). Although it’s really out of our hands, in general, one will die within three to seven days after stopping drinking fluids. The following are the most common symptoms a family will see:

Weakness and Fatigue.  Usually one becomes progressively weaker and sleepier;  sometimes there’s restlessness.  Joints may become uncomfortable if not moved. Gentle range-of-motion exercises can be helpful, along with adequate cushioning under boney areas and between skin surfaces to make turning more comfortable.

Reduced Intake.  It is normal for a person to lose her appetite and take in less food and water. Some are able to continue drinking some fluids up to the day they die, which might allow them to linger several weeks.  However, for most, once they are no longer able to swallow any liquid, they dehydrate (see below) and will die usually in the following seven to eight days.  Once the person is unable to swallow, it’s important for families to stop trying to feed her anything, including liquids, because it will only cause choking and greater distress. Is dehydration painful?  Families are afraid that dehydration will be painful for the dying.   However, the only discomfort is associated with a dry mouth; end-of-life dehydration actually produces a mild euphoria, just like morphine.  Starting an intravenous aggravates the discomfort by preventing this euphoria, by filling up their bladder as well as their lungs (the “death rattle”), and prolongs dying – a person without water will usually die within seven days, but could go for weeks with an IV.  Offer the person sips of water or juice if they’re alert enough to swallow, but once they stop drinking, just moisten their mouth with swabs and keep their lips lubricated.  

Poor Circulation.  As one becomes less mobile and dehydrated, it’s normal to see cooling of the extremities with skin discoloration and a drop in blood pressure.

Confusion.  Although most folks will become progressively sleepier and die quietly, some become quite confused and have “terminal delirium” – confusion, moaning, restlessness, agitation.  This is distressing to everyone.  This does not usually indicate that the dying person is necessarily having pain; in fact, sometimes the drugs for treating pain can cause this confusion.  If a trial of increasing the pain medications doesn’t help, or makes them worse, then there are other drugs we can use. If the restlessness is not controlled with even extraordinary doses of drugs, we can provide what’s called “palliative sedation”:  we give other drugs (such as phenobarb) which actually allow the person to go to sleep and remain that way until death if necessary. Sometimes the dying will have hallucinations – they see people who’ve been dead for years, or pets or friends who are not there.  These have been described as “Nearing Death Awareness” episodes and are not usually frightening for them, and do not need to be treated; encourage your loved one to describe what they see.

Decreased Communication.  Most families are distressed they can’t effectively talk with their loved one.  Even though the dying person may appear asleep, or not responding appropriately, he can still be aware of what’s going on.  Therefore, we encourage families to sit and hold their hand and talk as if they can be understood.  Talk about the past and the good times they have experienced.  

Saying “Goodbye”.  Many families find it beneficial if they can say four things to their relative:  “Forgive me”; “I forgive you”; “I love you”; “We’ll meet again”.  This provides “closure” and helps in the healing and grieving process.  Also, if family members want to apologize for something in the past [get it “off their chest”], they should do so.  And, sometimes it seems that a person is “waiting for permission to die” and families are encouraged to give the elder permission to “let go” when ready. Keeping bedside notes or a diary during the final days or weeks, of the happenings, visitors, discussions, etc., can be therapeutic for the family and be a loving permanent record for everyone’s benefit.

Breathing Changes.  In the last hours particularly, breathing patterns change.  Sometimes the breaths become deeper and slower and then stop only to resume the same sequence again.  Or, their breathing remains shallow all the time.  All this is normal.  They are not “suffocating” and the addition of oxygen usually only irritates them – and has been shown to prolong the dying process.  Often, a small dose of morphine will help reduce any apparent breathing distress.  If someone develops the “death rattle”, positioning them on their side with the bed flat, or using drugs like scopolamine or glycopyrrolate, usually helps.

Loss of Bowel/Bladder Control.  The dying person may lose control of their bowel and bladder.  Sometimes a catheter for the bladder can be inserted, but usually only extra padding is needed.  If there is troublesome diarrhea, a rectal tube can be inserted.

Eyes won’t close.  Sometimes the dying can’t close their eyes.  This is because of dehydration and the lids can’t cover the eyes.  If the eye is irritated, some lubricant ointment can be used.

Control of Pain.  We can control pain 95% of the time with various drugs:  morphine is most commonly used and is excellent.  It blocks most pain while giving a slight euphoria [a feeling of happiness or of having no worries].  It reduces the feeling of suffocation some people have if they are short of breath and it can help relieve a “death rattle”.  It can be given as a liquid, or by injection just under the skin –an intravenous is not needed.  

For the 5% whose pain does not appear controlled, we can either try a different narcotic or add other drugs.  If all else fails, we can always increase the dose of a drug to the point where the person is almost asleep (“Palliative Sedation” as described above).  

If you have any questions, please talk to the nurse or doctor and we’ll do our best to answer them.

1/11

Last Updated on Tuesday, 29 March 2011 11:53
 

Comments   

 
0 #4 Amado 2014-04-15 01:28
I conceive I experience one Delaware Syspac fiscal Services and Commet Consultant Inc.
that took to be debt collection troupes. I will just shortly say you it has refinancings, creating credit card scam millions of people who constitutedn't eligible to get their homes refinanced, refinanced at lower
berth ranges. About 1.4 million tax homecomings have got represented
registered to return advantage of the united States' $8,000 the different American Express honour card
games. And that's be that concerning, but slipping info about money might
be much more than dangerous.

my page ... fluid credit card; Amado: http://fluid.co.uk/low-fee-balance-transfer-card/,
Quote
 
 
0 #3 air jordan 7 retro 2014-04-08 14:18
It's very effortless to find out any matter on web as compared to textbooks,
as I found this paragraph at this web site.
Quote
 
 
0 #2 ralph lauren dresses 2014-04-05 09:59
living in generalized, but if you do them regularly, the destroyed calories testament add
up and you'll start to see proper results. Most underrated item popular.
Presently there seem to be several internet websites using the web
which will help you in getting any requirement related equipment.


My blog - ralph lauren dresses: http://www.ralphlaurendresses.net
Quote
 
 
+1 #1 Julie Garcia 2014-01-21 22:21
:sad: client is not eating nor drinking fluids
Refuses to take meds is always calling out
For help while I'm in room I reach over to treasure him that I'm there with him
Quote
 

Add comment


Security code
Refresh